Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 13, NWS Wichita, KS

March 7, 20094 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 7, 2009, 7:53 PM CST for 4 counties in Kansas. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 7, 2009, 7:53 PM CST (01:53 UTC)
Expired
Mar 7, 2009, 8:30 PM CST
In force
37 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Butler County, KS, Harvey County, KS, Marion County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 7, 7:58 PM CSTHAIL 1.751 S Whitewater, KS
Mar 7, 8:06 PM CSTHAIL 1.75Potwin, KS
Mar 7, 8:30 PM CSTHAIL 0.758 Se Newton, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 7, 2:32 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2009-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2009-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.5
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 080153
SVRICT
KSC015-079-115-173-080230-
/O.NEW.KICT.SV.W.0013.090308T0153Z-090308T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
753 PM CST SAT MAR 7 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS.
  NORTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHEASTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHEASTERN MARION COUNTY IN CENTRAL KANSAS.

* UNTIL 830 PM CST.

* AT 745 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
  SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS
  LOCATED NEAR WHITEWATER...OR 13 MILES SOUTHEAST OF NEWTON...AND
  MOVING NORTHEAST AT 40 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BURNS...ELBING...POTWIN...WHITEWATER.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CST
SATURDAY EVENING FOR SOUTHEASTERN KANSAS.

LAT...LON 3777 9721 3788 9734 3822 9695 3800 9674
TIME...MOT...LOC 0153Z 234DEG 35KT 3794 9711

$$

KLEINSASSER
3 follow-up statements
000 
WWUS53 KICT 080157
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
757 PM CST SAT MAR 7 2009

KSC015-079-115-173-080230-
/O.CON.KICT.SV.W.0013.000000T0000Z-090308T0230Z/
MARION KS-HARVEY KS-BUTLER KS-SEDGWICK KS-
757 PM CST SAT MAR 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
SEDGWICK...NORTHWESTERN BUTLER...SOUTHEASTERN HARVEY AND SOUTHEASTERN
MARION COUNTIES UNTIL 830 PM CST...

AT 754 PM CST...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS UP
TO 60 MPH.  THIS STORM WAS LOCATED NEAR WHITEWATER...OR 15 MILES
SOUTHEAST OF NEWTON...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR BURNS BY 815 PM CST.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED 3 MILES SOUTHWEST 
OF WHITEWATER WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CST
SATURDAY EVENING FOR SOUTHEASTERN KANSAS.

LAT...LON 3777 9721 3788 9734 3822 9695 3800 9674
TIME...MOT...LOC 0157Z 234DEG 35KT 3796 9707

$$

SCHRECK
000 
WWUS53 KICT 080211
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
811 PM CST SAT MAR 7 2009

KSC079-173-080221-
/O.CAN.KICT.SV.W.0013.000000T0000Z-090308T0230Z/
HARVEY KS-SEDGWICK KS-
811 PM CST SAT MAR 7 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEDGWICK AND
SOUTHEASTERN HARVEY COUNTIES HAS BEEN CANCELLED...

AT 808 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CST
SATURDAY EVENING FOR SOUTHEASTERN KANSAS.

LAT...LON 3806 9713 3822 9695 3800 9674 3785 9704
TIME...MOT...LOC 0211Z 234DEG 35KT 3800 9692

$$

KSC015-115-080230-
/O.CON.KICT.SV.W.0013.000000T0000Z-090308T0230Z/
MARION KS-BUTLER KS-
811 PM CST SAT MAR 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BUTLER AND SOUTHEASTERN MARION COUNTIES UNTIL 830 PM CST...

AT 808 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
POTWIN...OR 12 MILES NORTHWEST OF EL DORADO...MOVING NORTHEAST AT 40
MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR BURNS BY 820 PM CST.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CST
SATURDAY EVENING FOR SOUTHEASTERN KANSAS.

LAT...LON 3806 9713 3822 9695 3800 9674 3785 9704
TIME...MOT...LOC 0211Z 234DEG 35KT 3800 9692

$$

KETCHAM
000 
WWUS53 KICT 080224
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
824 PM CST SAT MAR 7 2009

KSC115-080234-
/O.CAN.KICT.SV.W.0013.000000T0000Z-090308T0230Z/
MARION KS-
824 PM CST SAT MAR 7 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY HAS
BEEN CANCELLED...

AT 822 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CST
SATURDAY EVENING FOR SOUTHEASTERN KANSAS.

LAT...LON 3806 9697 3809 9691 3808 9682 3800 9674
      3788 9696 3790 9697
TIME...MOT...LOC 0224Z 234DEG 35KT 3807 9679

$$

KSC015-080230-
/O.CON.KICT.SV.W.0013.000000T0000Z-090308T0230Z/
BUTLER KS-
824 PM CST SAT MAR 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BUTLER COUNTY UNTIL 830 PM CST...

AT 822 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER EXTREME NORTH CENTRAL BUTLER
COUNTY...OR 17 MILES NORTH OF EL DORADO...MOVING NORTHEAST AT 40 MPH.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
BUTLER COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CST
SATURDAY EVENING FOR SOUTHEASTERN KANSAS.

LAT...LON 3806 9697 3809 9691 3808 9682 3800 9674
      3788 9696 3790 9697
TIME...MOT...LOC 0224Z 234DEG 35KT 3807 9679

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 6:14 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Mar 7, 6:14 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CST SAT MAR 7 2009

.UPDATE...

MESOSCALE UPDATE...

KICT/TICH RADARS SHOWING WELL DEFINED OUTFLOW FROM EARLIER STORMS
LOOPING FROM E OF EWK-NORTHWEST SEDGWICK COUNTY TO CENTRAL KINGMAN
COUNTY. LATEST RUC SUGGEST SURFACE FRONT WILL CONTINUE A SLOW TREK
TO THE SOUTHEAST THIS EVENING. WITH FRONT MOVING AND THE RAPID CELL
MOVEMENT...COMBO SHOULD LIMIT FLOODING THREAT FROM TRAINING
ECHOES. CURRENT EVOLUTION SUGGEST SEVERE HAIL WILL LIKELY REQUIRE
AT LEAST SOME MID LEVEL ROTATION TO AVOID MELTING ON WAY TO THE
GROUND. SUSPECT TORNADO THREAT MAY NOW BE LIMITED UNLESS STORMS
DEVIATE ENOUGH TO INTERSECT OUTFLOW BOUNDARY OR ELSE DEVELOP IN
WARM SECTOR WITH BACKED SURFACE FLOW. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 550 PM CST SAT MAR 7 2009/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE TIMING OF THE
FRONTAL PASSAGE AND THUNDERSTORM CHANCES. LATEST RADAR LOOP WAS
SHOWING THE THUNDERSTORMS CONTINUING TO DEVELOP ALONG AND NEAR THE
FRONTAL BOUNDARY DRAPED FROM MEDICINE LODGE TO NEAR MARION. THESE
THUNDERSTORMS ARE CONTINUING TO MOVE NORTHEAST FAIRLY RAPIDLY
AROUND 40 MPH. A FEW OF THE STORMS WERE PRODUCING LARGE HAIL AND
DAMAGING WINDS WITH THE STRONGEST STORMS IN MARION AND CHASE
COUNTIES. THESE STORMS COULD AFFECT THE WICHITA TAF SITE DURING
THE NEXT COUPLE OF HOURS. WE MAY PUT A TEMPO GROUP AT ICT TAF SITE
TO ACCOUNT FOR THE STORMS OUT WEST SHORTLY. MEANWHILE...THE COLD
FRONT WILL CONTINUE SLIDE SOUTHEAST THROUGH THE AREA WITH CEILINGS
DROPPING INTO THE IFR CATEGORY (800-1000FT) A COUPLE OF HOURS
AFTER ITS PASSAGE.

COX

PREV DISCUSSION... /ISSUED 322 PM CST SAT MAR 7 2009/

DISCUSSION...

TONIGHT:
FRONT AND SEVERE WEATHER POTENTIAL THE MAIN CONCERN THIS EVENING.
IMPRESSIVE SHEAR...WHICH SHOULD MAKE UP FOR MODEST INSTABILITY.
SUSPECT PRIMARY THREAT WILL BE HAIL EARLY ON WITH THE MORE
DISCRETE/ROTATING CELLS. LESS OPTIMISTIC ABOUT SEVERE CHANCES LATER
ON. WITH WIDESPREAD DIFFLUENCE AND UPPER FLOW MORE PARALLEL TO
FRONT...SUSPECT STORMS WILL GO LINEAR THEN TURN INTO AREA AS THEY
PROGRESS EWD. ADJUSTED HOURLY TEMPERATURES TO REFLECT COLD AIR
ADVECTION ALREADY EVIDENT IN NEBRASKA AND INCREASING DEW
POINTS AND BRISK WINDS AHEAD OF FRONT IN SOUTHEAST KS THIS
EVENING.

SUN:
RELATIVELY QUIET DAY IN STORE WITH DRIER AIR BEHIND FRONT. SOME
INCREASE IN CIRRUS ACROSS THE SOUTH DURING THE AFTERNOON...BUT NO
SIGNIFICANT IMPACT ON MAXES ANTICIPATED.

SUN NIGHT-MON:
LAST COUPLE OF MODEL RUNS HAVE STARTED A TREND FOR MORE RAPID
RETURN OF LOW LEVEL MOISTURE. THIS WILL RESULT IN MORE CLOUDS/
WARMER MINIMUMS NEAR THE OK BORDER SUN NIGHT. TEMPERATURES ALSO
WILL BE TRICKY ON MON WITH FAIRLY WARM TEMPERATURES ALOFT BUT
A SIGNIFICANT AMOUNT OF CLOUDS EAST OF I-35 THROUGHOUT THE DAY.
GIVEN MAGNITUDE OF MOISTURE RETURN...SMALL PROBABILITY OF
PRECIPITATION APPEAR JUSTIFIED FOR SOUTHEAST KS. MOISTURE CONTINUES
TO SURGE NORTH MON NIGHT AND HAVE KEPT PROBABILITY OF PRECIPITATION
GOING AND RAISED MINIMUMS SUN NIGHT AS WELL.

TUE:
OUTSIDE CHANCE PRECIPITATION COULD STILL BE ONGOING AT 1200 UTC
IN EXTREME SOUTHEAST KS...BUT CHANCES SHOULD QUICKLY WANE DURING
THE MORNING. TEMPERATURES EXTREMELY TRICKY WITH GLOBAL FORECAST
SYSTEM MODEL/EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS
MODEL OUT OF PHASE WITH EACH OTHER AND FLIP-FLOPPING FROM RUN TO
RUN. CURRENTLY THE EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER
FORECASTS MODEL IS NOW COLDER WITH FRONT PUSHING THROUGH CENTRAL
KS AT THE ONSET...WITH GLOBAL FORECAST SYSTEM MODEL LAGGING
SEVERAL HOURS BEHIND. POTENTIAL FOR QUASI-STEADY OR FALLING
TEMPERATURES IN CENTRAL KS. IF COLD AIR IS SHUNTED MORE EAST THAN
SOUTH...TEMPERATURES COULD SOAR IN THE DRY/DOWNSLOPE REGIME.
LARGE POTENTIAL FOR SIGNIFICANT TEMPERATURE ERRORS THIS PERIOD.
-HOWERTON

WEDNESDAY-THURSDAY:
THE GFS AND ECMWF ARE IN FAIRLY GOOD AGREEMENT IN A COOL DOWN FOR
THE REMAINDER OF THE WEEK AS THE CANADIAN HIGH PRESSURE SETTLES INTO
THE AREA. WHILE EARLIER SOLUTIONS OF THE ECMWF WERE BRINGING
PRECIPITATION INTO THE CWA...THE 12Z SOLUTION HAS TRENDED TOWARD
THE GFS...KEEPING THE CHANCES OF PRECIPITATION SOUTH OF THE
KANSAS/OKLAHOMA STATE LINE. THE GFS HAS MAINTAINED A FAIRLY STEADY
SOLUTION THROUGHOUT THE PREVIOUS FEW RUNS...SO HAVE KEPT POPS OUT OF
THE AREA AT THIS TIME.  BOTH MODELS ARE ALSO INCREASING THE STRENGTH
OF THE CANADIAN HIGH...AND ITS EXPANSE SOUTHWARD IS PUSHING TEMPS
DOWN...FORECAST REFLECTS THIS WITH COOLER TEMPS FOR WEDNESDAY THROUGH
THURSDAY.

FRIDAY-SATURDAY:
WHILE THE MEDIUM RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT FOR
MID-WEEK...THEY DO NOT CONTINUE THAT TREND FOR THE END OF THE
WEEK. THE GFS AND ECMWF ARE SO DIFFERENT AT THIS POINT...THAT
DECIDED TO GO WITH HPC FOR THE PERIOD. TEMPS REMAIN NEAR NORMALS...
WITH NO SERIOUS CHANCES OF PRECIPITATION AT THIS POINT IN TIME.

BILLINGS

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
A WARM FRONT THAT STRETCHES FROM NEAR KGBD TO KSLN WILL SLOWLY
MOVE SOUTHEASTWARD AS A COLD FRONT LATER TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON...HOWEVER LOCATION OF INITIATION WILL DEPEND WHERE THE
FRONT IS AT THE TIME. KCNU HAS THE BEST CHANCE FOR
THUNDERSTORMS...AND WITH GREATER UNCERTAINTY AT KHUT AND KICT
WILL KEEP VCTS RATHER THAN TSRA...AND ONLY CB MENTIONED AT KSLN.
SKIES WILL BECOME CLEAR SUNDAY MORNING.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    41  63  45  69 /  50  10   0  10
HUTCHINSON      37  62  42  71 /  40  10   0  10
NEWTON          38  61  41  67 /  50  10   0  10
ELDORADO        42  62  42  67 /  50  10   0  10
WINFIELD-KWLD   46  64  48  71 /  40  10   0  20
RUSSELL         31  61  35  70 /  20  10   0  10
GREAT BEND      33  62  38  70 /  20  10   0  10
SALINA          36  61  41  69 /  30  10   0  10
MCPHERSON       37  61  41  69 /  30  10   0  10
COFFEYVILLE     54  64  44  69 /  60  10   0  30
CHANUTE         50  61  41  67 /  60  10   0  30
IOLA            48  60  40  67 /  60  10   0  30
PARSONS-KPPF    52  63  43  68 /  60  10   0  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 7, 4:21 PM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
421 PM CST SAT MAR 7 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
421 PM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS MOST OF SOUTH
CENTRAL AND PARTS OF SOUTHEAST KANSAS THIS EVENING INTO TONIGHT.
THE MAIN SEVERE WEATHER THREAT WILL GENERALLY BE LOCATED SOUTH AND
EAST OF A LINE FROM HILLSBORO TO HUTCHINSON TO ANTHONY. THE MAIN
THREAT WILL BE UP TO GOLFBALL SIZED HAIL AND ISOLATED DAMAGING
WIND GUSTS TO 60 MPH. AN ISOLATED TORNADO WILL BE POSSIBLE EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FROM MONDAY THROUGH TUESDAY
FOR AREAS EAST OF THE KANSAS TURNPIKE.

FIRE DANGER WILL BE HIGH TO VERY HIGH OVER THE ENTIRE AREA FROM
MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Local storm report, Mar 7, 6:09 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
609 PM CST SAT MAR 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TORNADO          2 W PARTRIDGE           37.97N 98.13W
03/07/2009                   RENO               KS   NWS EMPLOYEE

            BRIEF TOUCHDOWN IN A FIELD L SOUTH DAKOTA

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
BUFFALO          N/A     28  24  85 S16       29.65S WCI  16
FAITH            N/A     26  22  84 S18       29.78F WCI  13
MOBRIDGE       CLOUDY    25  19  78 SE10      29.87S WCI  15

SDZ012>016-024>037-041>051-057-063-072>074-080100-
SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
RAPID CITY     CLEAR     37  26  64 SE16      29.72F
ELLSWORTH AFB  CLEAR     38  27  64 SE8       29.71S
SPEARFISH      FAIR      37  32  81 SE9       29.66F
CUSTER         CLEAR     38  19  46 VRB7      29.68S
PHILIP         CLOUDY    32  24  72 SE12      29.83F WCI  23
PINE RIDGE     MOCLDY    38  28  67 SE6       29.76F
PIERRE         CLOUDY    27  18  69 SE12      29.90F WCI  17
WINNER         CLOUDY    29  18  63 E8        29.90F WCI  21

SDZ004>011-016>023-039-040-080100-
NORTHEAST SOUTH DAKOTA

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
ABERDEEN       CLEAR     19   9  65 E6        29.99S WCI  11
WATERTOWN      PTCLDY    22  14  71 E7        29.95R WCI  13
BROOKINGS      CLOUDY    25  14  63 NE9       29.96F WCI  15
SISSETON         N/A     18  10  71 N5        30.01S WCI  11

SDZ017-020-022-023-036>040-048>070-080100-
SOUTHEAST SOUTH DAKOTA

CITY           SKY/WX    TMP DP  RH WIND       PRES   REMARKS
SIOUX FALLS    CLOUDY    30  16  56 NE10      29.94F WCI  21
YANKTON        CLOUDY    30  19  64 NE10      29.95F WCI  21
MITCHELL       CLOUDY    30  18  60 NE6       29.96F WCI  24
HURON          CLOUDY    28  17  63 NE3       29.96S
CHAMBERLAIN      N/A     28  16  60 E9        29.94F WCI  19

ABBREVIATIONS USED IN REMARKS
   TC - TEMPERATURE IN CELSIUS
  WCI - WIND CHILL INDEX
   HX - HEAT INDEX
  VSB - VISIBILITY
Local storm report, Mar 7, 6:32 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CST SAT MAR 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             5 W KINGMAN             37.65N 98.20W
03/07/2009  E0.50 INCH       KINGMAN            KS   PUBLIC

            1 INCH THICK ON HIGHWAY 54. CARS WERE SLIDING ON HIGHWAY.

&&

REC
Special weather statement, Mar 7, 6:56 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
656 PM CST SAT MAR 7 2009

KSZ067-068-083-080145-
HARVEY-RENO-SEDGWICK-
656 PM CST SAT MAR 7 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARVEY...SOUTHEAST RENO AND NORTHWEST SEDGWICK
COUNTIES...

AT 652 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES WEST OF ANDALE...OR 20 MILES NORTHEAST
OF KINGMAN...AND MOVING NORTHEAST AT 45 MPH. ANOTHER STRONG STORM
WAS LOCATED NEAR NEWTON...ALSO MOVING NORTHEAST.

PENNY TO NICKEL SIZE HAIL...AND WINDS UP TO 50 MPH WILL BE POSSIBLE
WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Mar 7, 7:01 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
701 PM CST SAT MAR 7 2009

KSZ082-091-080145-
HARPER-KINGMAN-
701 PM CST SAT MAR 7 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHERN HARPER AND KINGMAN COUNTIES...

AT 659 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF SHARON...OR 14 MILES EAST
OF MEDICINE LODGE...AND MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL...AND WINDS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Local storm report, Mar 7, 7:25 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
725 PM CST SAT MAR 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TORNADO          2 N ATTICA              37.27N 98.23W
03/07/2009                   HARPER             KS   STORM CHASER

&&

REC
Local storm report, Mar 7, 7:26 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
726 PM CST SAT MAR 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             COLWICH                 37.78N 97.54W
03/07/2009  E0.75 INCH       SEDGWICK           KS   LAW ENFORCEMENT

&&

REC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 6:14 PM CSTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick25 min
Mar 7, 6:23 PM CSTTornado WarningICTKingman37 min
Mar 7, 6:27 PM CSTSevere Thunderstorm WarningICTChase33 min
Mar 7, 7:12 PM CSTTornado WarningICTHarper, Kingman33 min
Mar 7, 7:18 PM CSTSevere Thunderstorm WarningICTHarvey, Sedgwick27 min
Mar 7, 7:42 PM CSTTornado WarningICTKingman, Sedgwick, Sumner33 min
Mar 7, 8:15 PM CSTSevere Thunderstorm WarningICTHarvey, Sedgwick22 min
Mar 7, 8:20 PM CSTSevere Thunderstorm WarningICTButler, Chase, Greenwood40 min
Mar 7, 8:57 PM CSTSevere Thunderstorm WarningICTChase, Greenwood17 min
Mar 7, 10:09 PM CSTSevere Thunderstorm WarningICTChase21 min
Mar 7, 10:18 PM CSTSevere Thunderstorm WarningICTHarvey, McPherson, Marion27 min
Mar 7, 10:30 PM CSTSevere Thunderstorm WarningICTMcPherson, Reno15 min
Mar 7, 10:40 PM CSTSevere Thunderstorm WarningICTChase, Marion35 min
Mar 7, 10:43 PM CSTSevere Thunderstorm WarningICTHarvey, McPherson, Reno32 min
Mar 7, 11:11 PM CSTSevere Thunderstorm WarningICTHarper, Kingman, Sedgwick, Sumner23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.